Enable/Disable "how ask works"
FAQ Frequently asked questions
What is diarrhea?
Diarrhea is a very common digestive complaint that will affect most people at some time in their lives. It can involve frequent, urgent, loose, watery bowel movements, often with cramp-like pain and bloating of the abdomen (tummy).
What are the causes of diarrhea?
Most diarrhea episodes tend to pass within a few days, and their cause may never be known. With infectious agents such as bacteria or viruses, the invading germs cause the lining of the intestines to become inflamed. There are several conditions that may …
How is diarrhea treated?
The treatment of diarrhea depends on its cause. In some cases, little is needed apart from rehydration, anti-motility and anti-vomiting medications to relieve symptoms. In other cases, antibiotics, or anti-parasite medications are required.
What should I eat or drink if I have diarrhea?
Plain and basic foods, that are well cooked, that are low in dietary fiber are recommended. The 'BRATT' diet, which stands for bananas, rice, apple sauce, tea and toast is a useful diet to follow. Remember to drink plenty of clear fluids such …
Is it normal to have diarrhea every day?
Regular diarrhea is not normal unless you have a diagnosed bowel condition, food intolerance, hormonal problems or other medical conditions or are taking certain medications. A constant diarrhea requires medical attention. If you experience severe …
Why is my diarrhea black?
Gastrointestinal bleeds and medication can cause your diarrhea to appear black, which is called melena. Melena tends to be tar-like in texture and foul-smelling. Certain medications and iron supplements can also cause black stools. It is best to see your doctor …
Is it normal to get diarrhea when pregnant?
No, diarrhea it is not a normal effect of pregnancy. If diarrhea occurs occasionally, and is not long lasting, this is not considered to be serious. But in cases of persistent diarrhea, or if you develop other symptoms such as fever or blood and …
Can antibiotics cause diarrhea?
Many antibiotics can cause diarrhea as a side effect. Broad-spectrum antibiotics are associated with Clostridium difficile, a type of bacteria that infects your intestines when antibiotics have removed your normal gut bacteria. Diarrhea caused by these …
About this article
Author: Karen McCloskey BHSc
First answered: 23 Sep 2014
Last reviewed: 19 May 2018
Rating: 4.0 out of 5
Votes: 1032 (Click smiley face below left to rate)